Symptomatic sinus bradycardia during the recovery phase of high-altitude pulmonary edema: a case report

Read full text
Authors: Jiale Xie, Weiping Li, Jia Luan, Zhibiao Cai, Haijun Miao
Cited by: 0
References: 8

Abstract

This case report describes a 28-year-old healthy male who developed high-altitude pulmonary edema (HAPE) after a rapid ascent. While his condition improved with standard therapy (including corticosteroids, diuretics, and supplemental oxygen), he developed symptomatic sinus bradycardia (heart rate nadir: 37 bpm) 2 days after discontinuation of these medications. The bradycardia resolved with intravenous potassium supplementation and fluid resuscitation, and his heart rate recovered to 59 bpm. This case highlights that a rebound in vagal tone and steroid withdrawal may contribute to severe bradycardia during the HAPE recovery phase, warranting heightened clinical vigilance.

Fields of Study & Subjects

High Altitude and Hypoxia Pulmonary Hypertension Research and Treatments Takotsubo Cardiomyopathy and Associated Phenomena

Publication details

Journal / source
Frontiers in Medicine
Volume
13
Pages
1754071–1754071
Publication date
30 January 2026
Language
EN